Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 13, 2002, 10:05 AM EDT for Carter County, Johnson County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 2002, 10:05 AM EDT (14:05 UTC)
- Expired
- May 13, 2002, 10:45 AM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Carter County, TN, Johnson County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 10:30 AM EDT | Thunderstorm Wind | Shady Vly, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 10:00 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 131405 SVRMRX TNC019-091-131445- /NEW.KMRX.SV.W.0093.131404-131445/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1004 AM EDT MON MAY 13 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CARTER COUNTY IN EAST TENNESSEE JOHNSON COUNTY IN EAST TENNESSEE * UNTIL 1045 AM EDT * AT 1002 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF SADIE TO 6 MILES NORTHWEST OF MILLIGAN COLLEGE...OR FROM 3 MILES SOUTHEAST OF BRISTOL VA TO JOHNSON CITY...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... MILLIGAN COLLEGE AROUND 1015 AM EDT ELIZABETHTON AROUND 1020 AM EDT HUNTER AROUND 1025 AM EDT SADIE AROUND 1035 AM EDT SHADY VALLEY AROUND 1040 AM EDT DOEVILLE AROUND 1045 AM EDT THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3660 8187 3627 8234 3617 8202 3665 8159 TG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:35 AM EDT, 6 hours 30 minutes earlier.
Area forecast discussion, May 13, 3:35 AM EDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 AM EDT MON MAY 13 2002 RADAR MOSAIC SHOWS AN AREA OF PRECIP ASSOCIATED WITH AN ADVANCING SHORT WAVE TROUGH AND SURFACE COLD FRONT MOVING INTO NORTHERN AND WESTERN KENTUCKY AT THIS TIME. THIS AREA OF PRECIP IS PROJECTED TO MOVE INTO THE FORECAST AREA EARLY IN THE FIRST PERIOD. MODELS INDICATE THAT THE FRONT WILL BE RELATIVELY PROGRESSIVE THROUGH TENNESSEE THUS IT APPEARS THAT EXCEPTIONALLY HIGH QPFS ARE UNLIKELY DESPITE RELATIVELY HIGH PWATS OF >1.5 INCHES. WILL NOT ISSUE A FFA AT THIS TIME ALTHOUGH LOCALLY HEAVY RAIN IS POSSIBLE. A MODERATELY UNSTABLE ATMOSPHERE WILL PRECEDED THE FRONT SUGGESTING SOME STORMS MAY BE STRONG ALSO. MODELS ALSO PROJECT A TIGHT SURFACE PRESSURE GRADIENT AND STRONG LOW-LEVEL WINDS. HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE FORECAST AREA IN THE FIRST PERIOD. FRONT PROGRESSES THROUGH AREA BY LATE AFTERNOON TAKING THE BULK OF THE PRECIP WITH IT. SOME QUESTION REMAINS ABOUT PRECIP LINGERING INTO THE SECOND PERIOD. ETA TIME-HEIGHTS SHOWS ABUNDANT LOW-LEVEL MOISTURE REMAINS ALONG WITH SOME LOW-LEVEL LIFT. OTHER MODELS ARE NOT AS AGGRESSIVE WITH THE LIFT AND PROJECT PRECIP WILL BE COMPLETELY OUT OF THE FORECAST AREA BY THE SECOND PERIOD. AT THIS TIME...AM INCLINED TO HOLD ON TO A SLIGHT CHANCE OVER THE ENTIRE FORECAST AREA. GENERALLY BENIGN ALBEIT INITIALLY COOLER WEATHER WILL PREVAIL THROUGH THE REMAINDER OF THE WORK WEEK. TEMPS WILL AVERAGE WELL BELOW CLIMATOLOGY BEFORE REBOUNDING BY THE MIDDLE OF THE WEEK. GENERALLY WENT WITH A BLEND OF MOS GUIDANCE VALUES FOR TEMPS. FAVORED HIGHER NGM MOS POPS. FCSTID = 23 THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 76 51 72 47 / 90 20 10 0 TYS 73 48 67 45 / 100 20 10 0 TRI 70 47 65 41 / 100 30 10 0 OQT 72 48 68 45 / 100 20 10 0 .MRX... NC...WIND ADVISORY FOR MONDAY FOR ZONES NCZ060>061. TN...WIND ADVISORY FOR MONDAY FOR ZONES TNZ012>018...TNZ035>047... TNZ067>074...TNZ081>087...TNZ098>102. VA...WIND ADVISORY FOR MONDAY FOR ZONES VAZ001>002...VAZ005>006... VAZ008. LCM
In the hours before
Special weather statement, May 13, 4:15 AM EDT, 5 hours 50 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-132000- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 415 AM EDT MON MAY 13 2002 ...STRONG THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHWEST VIRGINIA...EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA... A COLD FRONT IN THE OHIO AND MISSISSIPPI VALLEYS WILL MOVE QUICKLY SOUTHEAST....AND APPROACH SOUTHWEST VIRGINIA...EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA BY THIS AFTERNOON. AHEAD OF THE COLD FRONT...A LINE OF THUNDERSTORMS WILL MOVE FROM CENTRAL SECTIONS OF KENTUCKY AND TENNESSEE INTO SOUTHWEST VIRGINIA...EAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA THROUGH THE MORNING HOURS. THE ATMOSPHERE AHEAD OF THE COLD FRONT WILL BE MOIST AND UNSTABLE ACROSS THE REGION...AND WITH STRONG WINDS A FEW THOUSAND FEET UP...A FEW STORMS MAY BECOME SEVERE. THE MAIN THREATS WITH THESE ISOLATED STORMS WILL BE FOR DAMAGING STRAIGHT LINE WINDS...FREQUENT LIGHTNING...TORRENTIAL RAIN...AND SMALL HAIL. AREA SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AFTERNOON. PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO AND FAVORITE RADIO AND TV STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. LCM
Local storm report, May 13, 8:21 AM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
821 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 AM JACKSBORO TN WIND DAMAGE
05/13/02 CAMPBELL FEW TREES DOWN. REPORTED
BY LAW ENFORCEMENT.
GMLocal storm report, May 13, 8:32 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
832 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 AM BIG SOUTH FORK PARK TN WIND DAMAGE
05/13/02 SCOTT TREES DOWN ACROSS HWY 297
AND OTHERS AGAINST POWER
LINES IN BIG SOUTH FORK
PARK. REPORTED BY PARK
RANGER.
GMLocal storm report, May 13, 8:50 AM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
850 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 AM BIG SOUTH FORK PARK TN WIND DAMAGE
05/13/02 SCOTT TREES DOWN ACROSS HWY 297
AND OTHERS AGAINST POWER
LINES IN BIG SOUTH FORK
PARK. REPORTED BY PARK
RANGER.
0840 AM COUNTY WIDE TN WIND DAMAGE
05/13/02 CLAIBORNE TREES DOWN COUNTY WIDE.
REPORTED BY LAW
ENFORCEMENT.
GMLocal storm report, May 13, 9:21 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
921 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM WASHBURN TN WIND DAMAGE
05/13/02 GRAINGER ROOF BLOWN OFF GAS STATION
NEAR DOTSON AND ALSO ONE
TREE DOWN IN VICINITY.
REPORTED BY LAW
ENFORCEMENT.
GMLocal storm report, May 13, 9:46 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
946 AM EDT MON MAY 13 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM COUNTY WIDE TN WIND DAMAGE
05/13/02 GRAINGER TREES DOWN COUNTY WIDE.
REPORTED BY DISPATCH.
0915 AM TREADWAY TN WIND DAMAGE
05/13/02 HANCOCK TREES DOWN VICINITY OF
TREADWAY AND ALSO NEAR
KYLES FORD. REPORTED BY
HIGHWAY DEPT.
0925 AM ROGERSVILLE TN WIND DAMAGE
05/13/02 HAWKINS TREES DOWN COUNTY WIDE AND
ALSO POWER LINES DOWN IN
ROGERSVILLE. REPORTED BY
HIGHWAY DEPARTMENT AND LAW
ENFORCEMENT.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:00 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 45 min |
| May 13, 7:49 AM EDT | Severe Thunderstorm Warning | MRX | Campbell | 26 min |
| May 13, 8:23 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Knox, Union | 37 min |
| May 13, 8:46 AM EDT | Severe Thunderstorm Warning | MRX | Hancock | 44 min |
| May 13, 9:04 AM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 41 min |
| May 13, 9:32 AM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 43 min |
| May 13, 10:58 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 47 min |
| May 13, 12:23 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 37 min |
| May 13, 1:03 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 42 min |
| May 13, 1:19 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 56 min |
| May 13, 1:51 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 54 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.